Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 5, 2016

Daily Care, Insulin

advertisement
Question from Bangalore, India:

My nephew was diagnosed with diabetes in October 2014 and was prescribed insulin, which he was taking three times a day. In August 2015, he experienced hypoglycemia and insulin was stopped. After three days, his sugar level shot up to 500 mg/dl [27.8 mmol/L] so he was given insulin. His sugar dropped to 20 mg/dl [1.1 mmol/L], after which his insulin was stopped. He then was given tablets which did not help. Every third day, he goes into hypoglycemia in the evening for two days then his sugar shoots up to 400 to 500 mg/dl [22.2 to 27.8 mol/L] with or without medicine. We have done nearly all tests, including DOTA scans, MRI, and MODY test without any conclusive results. What are your thoughts?

Answer:

It sounds like a lot of expensive testing without much rationale. The most common cause of such recurrent hypoglycemia would be insulin unbalanced with food and activity – especially if using the older NPH basal insulins rather than the newer glargine or detemir basal insulins. This occurs because of the peak effects of NPH. Balancing food, consistency of timing of food, and carbohydrate counting all can help balance the insulin effects based on frequent blood glucose monitoring – and this helps make adjustments especially for activity changes and avoids such hypoglycemia. Please discuss these areas with your diabetes team since the dose of insulin likely needs to be changed/reduced but not stopped.

SB